What Are the Risks of Trimethoprim and Alcohol?

Antibiotics and alcohol are often judged to be incompatible, and patients may be advised to avoid drinking alcohol while taking many varieties of this medication. Trimethoprim and alcohol, though, as of 2011, may be safe to use together, although medical advice varies with different health authorities. When combined with another drug called sulfamethoxazole, however, trimethoprim and alcohol are known to interact badly.

Possible side effects of antibiotics in general can include sleepiness and dizziness. Trimethoprim's most common side effects involve the stomach, resulting in nausea and vomiting. Alcohol is also able to produce similar symptoms, if taken in excess, and this is one reason doctors may advise patients to avoid alcohol while using antibiotics.

Potentially more serious is the possibility of severe problems occurring from an interaction between trimethoprim and alcohol. As of 2011, the data shows that trimethoprim by itself does not appear to produce severe symptoms in the presence of alcohol. When used in combination with another antibiotic called sulfamethoxazole, however, the drugs may produce serious side effects in the presence of alcohol and people who take this combination therapy are commonly advised to avoid drinking. Examples of the possible effects of the drugs on people who drink alcohol include a racing heartbeat, headache and temporary skin redness.

Ad

Alcohol is a substance that produces an often pleasantly intoxicated effect on the user, but the body sees it as a toxin and breaks it down in the liver. The enzyme that converts alcohol into another substance called acetaldehyde is alcohol dehydrogenase. Acetaldehyde also has toxic effects, and is broken down further into harmless molecules by another enzyme called acetaldehyde dehydrogenase. If this enzyme does not work efficiently, levels of acetaldehyde can rise, and biological effects can occur.

Potential effects include flushing of the face, problems breathing and a racing heartbeat. These symptoms occur in people who naturally do not produce a lot of acetaldehyde dehyrogenase such as southeast Asians, as alcohol was not a cultural part of their early evolution. These symptoms can also occur in people who take antibiotic medications combining trimethoprim and sulfamethoxazole, even if they have naturally high levels of the enzyme. Scientists think the two drugs together actually block the enzyme from doing its job, resulting in high levels of acetaldehyde. Trimethoprim and alcohol can therefore interact badly together, in a combination medicine, with other possible effects including headache and an upset stomach.

Any person taking a course of antibiotics such as trimethoprim or trimethoprim combination treatments should always refer to the package insert of the product. This contains the most up to date information about the possible risks or interactions of the drug. A doctor's advice should also be followed, and avoiding alcohol where the possible risks are unclear is typically the safest option.

Ad

You might also Like

Recommended

Discuss this Article

literally45
Post 4

I'm on trimethoprim for a urinary tract infection and my doctor said absolutely no alcohol. He said that the antibiotic won't work as well and alcohol will make my UTI symptoms worse too.

fify
Post 3

It's not dangerous to take trimethoprim and alcohol together but the medication does reduce my tolerance to alcohol so I get drunk faster. I've taken trimethoprim several times in the past. The first time I was on it, I had drinks at dinner and got super drunk. I did drink again while on the medication, but I make sure that I only have a few drinks so that I don't get sick.

It's also a good idea to leave plenty of time between the dose and the alcohol. I try to leave about eight hours in between and I always eat before drinks.

bear78
Post 2

Technically, only a few antibiotics cannot be taken with alcohol, but I always avoid combining them because of antibiotics' side effects. Antibiotics always give me an upset stomach and diarrhea. And the last thing I need is alcohol. If I mixed them together, I'm sure I would end up in the ER because of stomach cramps and dehydration. Most antibiotic treatments don't last very long anyway. So I might as well wait until my antibiotic treatment is over.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email